Surprising thing that happens after a low blood sugar episode

 

I had noted in my little moleskine about 2 years ago that it seemed whenever I had a low blood sugar episode, I became a bit less sensitive to insulin for the next few days.

This would be frustrating because every so often I’d feel as if I suddenly needed more insulin for a few days in a row and then I’d be back to “normal”. 

I take notes in order to troubleshoot certain trends and issues I encounter with my diabetes.  I randomly reviewed 1 page of notes and found they matched about 5 pages.  Turns out…there was always a low blood sugar episode before the subsequent rise in the amount of insulin needed (which lasted days).  This desensitization was worse in the case of a more severe low, by the way.

I did speak to a doctor who confirmed to me that this does happen in diabetics.  Interesting, how come this was the first I’ve heard of this?  Anyway, point is, this is helpful to know and I wish I would have known it all along.  Also, how many others are unaware?

So what to do with this info?

When you have a low reading, pay extra attention to your blood sugars for the next couple of days.  Do you have unexplainable highs?  Is your average higher than usual?  Do you find yourself giving extra insulin?  If so, do let me know.  I want to know if this is really true.  Together we can create some rough data to talk about.

What NOT to do with this information:

DO NOT go and give more insulin than you normally would after your next low sugar episode.  Be safe.  Test to know where your sugars are.  Communicate with your doctor.  Observe. 

And please, do get back to me on this one.

3 thoughts on “Surprising thing that happens after a low blood sugar episode

  1. Nathan

    Alright… since no one else has responded. Yes, it happens to me. I really notice the insulin insensitivity for about 6-12 hours. I find that after a hypo episode I run about 180-220 and it won’t budge with insulin. The effect after that point might be subtle. I have to be careful, because if I am too aggressive with insulin it seems to build up in my system and come into play later on… and sometimes causes another low. I’ve been in a cycle of that for a couple days and it’s pretty frustrating. I think some people call it the somyogi effect or rebound.

  2. Pingback: Two Unawares « Bigfoot Child Have Diabetes

Leave a Reply

Your email address will not be published. Required fields are marked *